Page 2 of 2 FirstFirst 12
Results 11 to 18 of 18

Thread: Numbness and Itching

  1. #11
    Distinguished Community Member SuzE-Q's Avatar
    Join Date
    Nov 2006
    Posts
    1,924

    Default

    This was one of my first MS symptoms, some kind of sensory malfunction, on my arm. Drove me nuts.

    Way back then, there wasn't treatment for it. I wonder if gabapentin would work now for it?

    It lasted months, then vanished, never to occur again, thankfully. I seem to recall warmth on it helped, it seemed to help block the itchy signal. I wonder if a TENS machine would help to do that too.

    I feel for you, it was maddening, I still remember that, and it was decades ago!

  2. The following 7 users say "thanks"


  3. #12
    Distinguished Community Member Sunshine's Avatar
    Join Date
    Oct 2006
    Posts
    5,301

    Default

    I get that same thing Gary and am sure it's MS. It starts and stops like someone flipped a switch. Nothing alleviates it. So I try to ignore it by focusing on something pleasant.

    Also, after a warm shower, and only after a warm shower, when I bend over, my back gets huge itching which disappears upon straightening up. I see it like a weird LHermitte thing.
    Last edited by Sunshine; 12-01-2015 at 01:15 PM.

  4. The following 6 users say "thanks"


  5. #13
    Distinguished Community Member
    Join Date
    Oct 2006
    Posts
    1,351

    Default

    I tried a TENS machine and the vibration wasn't for me. I couldn't stop the buzzing and tingling for hours. I tried a couple more time and had the same results. The neuro I saw at the time said that problem develops quite often with MS. As for Neurotin (gabapentin) is without a doubt the worst medicine I have ever taken. One of the warnings was hallucinations and mood changes. That is putting it mildly. I remember thinking that there was a listening device in the house and I waited until everyone was gone and I looked all over the house for it. One time while I was in the hospital I called my daughter up at 2 in the morning to have her come to get me because the nurses were gong to kill me! Needless to say that when she got off the phone with me she called the nurses station and then my wife. In about 5 min a nurse came in with a syringe of Valium.

    You know that is the first time I have written that down and while it was several years ago and hasn't happened since it still scares the %^&* out of me. The neuro I had at the time answer to everything was copious amounts of Valium, Oxycontin and Neurotin.

    By the way it takes a LONG time to taper off these 3 meds. I tried to cold turkey off them all at once and that isn't a lot of fun either.

  6. The following 6 users say "thanks"


  7. #14
    Distinguished Community Member Howie's Avatar
    Join Date
    Oct 2006
    Location
    The planet Earth
    Posts
    7,305

    Default

    Gary, just to show you how different we all are, I've been taking Gabapentin for years, and as far as any bad reactions for me, it may as well be an Aspirin. I think I'm taking it for those terrible episodes I was having, and they are a thing of the past. What's gold for one, is cat poop for another.
    Evolution spans the Universe.

  8. The following 6 users say "thanks"


  9. #15
    Distinguished Community Member nuthatch's Avatar
    Join Date
    Oct 2006
    Location
    California
    Posts
    1,336

    Default

    I've got the extreme itch too. Three year ago it started on my arms, thighs, hands, elbows, shoulders . . . scratched myself silly, even in my sleep. The more I scratch, the more I itch. Started getting oozy patches, so went to a dermatologist who sent me on to an allergist. Tested for all sorts of things, allergic to nothing but a certain type of grass. I only use baby laundry detergents and double rinse all the laundry, bath soap recommended by allergy doc (Basis), no perfumes, ect. I use hydrocortisone cream daily which keeps the ooze away and helps itch. At one point I was prescribed pretty blue pills (hydroxyzine) for the itch. Took one pill and I couldn't keep my eyes open for three days! I've learned to live with it and try to distract myself whenever it gets going.

    Itch isn't as bad now but still there. Back is bad, as is my waistline. Hubby is always telling me to stop scratching.

  10. The following 8 users say "thanks"


  11. #16
    Distinguished Community Member SuzE-Q's Avatar
    Join Date
    Nov 2006
    Posts
    1,924

    Default

    Gary,

    Yes, extra vibration wouldn't be good for me either.

    Neurontin comes at such a range of doses, I wonder if you might still be able to use a low dose? I thought I couldn't take it at all as it makes my legs super weak. But it turns out I can manage a much lower dose several times a day, no problem. There's just a limit I can't go over.

  12. The following 7 users say "thanks"


  13. #17
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    9,249
    Blog Entries
    15

    Default

    nuthatch, that sounds a lot like eczema to me but of course without seeing it AND without being a medical doctor I shouldn't say that.

    When I had eczema pretty badly and went to a dermatologist about it, I was told to keep my hands out of water--forever. That has turned out to be good advice. I always wear rubber gloves when putting my hands in water. Actually the dermatologist said to line the rubber gloves with cotton liners, and for years I did that but lately I haven't bothered with the liners. I haven't had an eczema problem since.

    There was a prescription ointment too and I used that until it cleared up and whenever a patch of it would show up occasionally later on.
    i don't trip--I do random gravity checks.

    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

  14. The following 7 users say "thanks"


  15. #18
    Distinguished Community Member
    Join Date
    Oct 2006
    Posts
    1,351

    Default

    Quote Originally Posted by SuzE-Q View Post
    This quote is hidden because you are ignoring this member. Show Quote
    Gary,

    Yes, extra vibration wouldn't be good for me either.

    Neurontin comes at such a range of doses, I wonder if you might still be able to use a low dose? I thought I couldn't take it at all as it makes my legs super weak. But it turns out I can manage a much lower dose several times a day, no problem. There's just a limit I can't go over.
    I agree but as I had such a reaction I am really scared to try it a second time. A few years before I was Dx with MS I ate a handful of dry roasted peanuts, one of my favorite snacks, my kids were small and they kept looking at me and finally daughter told me to look in a mirror I didnt reconize the person looking back my glasses were getting swallowed in the swelling. I didnt want to scare the kids so I had them make snacks to take (thye both are type 1 diabetics) as I figured I needed a Dr. and we never went anywhere with out food. I drove to town and met my wife as she was coming in the yard with her school bus. I said I needed to go to the Dr and she said Dr? No you need the ER. By the time I got to the ER I was choking to death from throat swelling.

    The ER doc said a sudden violent reaction to food could very well be a one time thing. But he said if I was you I wouldn't ever try it again. I get peanut butter on a finger and it right away begins to tingle and turn red and itches a lot. Needless to say my family is adamant that I don't touch anything with peanuts or walnuts in it. Nothing else has ever bothered me. I did have shingles post MS Dx I had my wife take me to the ER I thought I was having a heart attack. Next day it broke out on my chest.

  16. The following 6 users say "thanks"


Page 2 of 2 FirstFirst 12

Similar Threads

  1. Leg numbness and cold, no frozen, feet!
    By mum2kat+3 in forum Multiple Sclerosis
    Replies: 4
    Last Post: 02-16-2013, 04:46 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.